Alert archive / Virginia / Wind Advisories in 2008

Wind Advisory 8, NWS Blacksburg, VA

February 17, 20084 counties in Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 17, 2008, 5:59 AM EST for 4 counties in Virginia; Mercer County, West Virginia. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2008, 5:59 AM EST (10:59 UTC)
Expired
Feb 17, 2008, 10:00 PM EST
In force
16 hr
Issued by
NWS Blacksburg, VA

Counties Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 171059
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 AM EST SUN FEB 17 2008

...STRONG WIND GUSTS TODAY...

.SOUTHEAST TO SOUTH WINDS AHEAD OF A COLD FRONT ARE GOING TO BE
STRONG AT TIMES THROUGH EARLY THIS EVENING.

VAZ007-009-015-171900-
/O.NEW.KRNK.WI.Y.0008.080217T1100Z-080218T0300Z/
TAZEWELL-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE
559 AM EST SUN FEB 17 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

SOUTHEAST TO SOUTH WINDS WILL GUST AS HIGH AS 55 MPH THROUGH EARLY
THIS EVENING. WINDS THIS STRONG WILL CAUSE SOME DIFFICULTY IN
DRIVING. USE EXTRA CAUTION.

 

$$
3 follow-up statements
000 
WWUS71 KRNK 171801
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EST SUN FEB 17 2008

...STRONG WIND GUSTS TODAY...

.SOUTHEAST TO SOUTH WINDS AHEAD OF A COLD FRONT ARE GOING TO BE
STRONG AT TIMES THROUGH EARLY THIS EVENING.

VAZ007-009-015-180215-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-080218T0300Z/
TAZEWELL-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE
101 PM EST SUN FEB 17 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

SOUTH WINDS WILL GUST AS HIGH AS 55 MPH THROUGH LATE AFTERNOON...
AND THEN WILL GRADUALLY BE DIMINISHING INTO EARLY THIS EVENING.
WINDS THIS STRONG WILL CAUSE SOME DIFFICULTY IN DRIVING. USE EXTRA
CAUTION. WIND GUSTS THIS STRONG MAY ALSO DOWN TREES AND POWER
LINES.

$$
000 
WWUS71 KRNK 171926
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST SUN FEB 17 2008

...STRONG WIND GUSTS TODAY...

.SOUTH WINDS AHEAD OF A COLD FRONT ARE GOING TO BE STRONG AT
TIMES THROUGH EARLY THIS EVENING.

VAZ010-WVZ042-180300-
/O.EXA.KRNK.WI.Y.0008.000000T0000Z-080218T0300Z/
BLAND-MERCER-
INCLUDING THE CITIES OF...BLAND...BLUEFIELD
226 PM EST SUN FEB 17 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

SOUTH WINDS WILL GUST AS HIGH AS 50 MPH THROUGH LATE AFTERNOON...
AND THEN WILL GRADUALLY BE DIMINISHING INTO EARLY THIS EVENING.
WINDS THIS STRONG WILL CAUSE SOME DIFFICULTY IN DRIVING. USE EXTRA
CAUTION. WIND GUSTS THIS STRONG MAY ALSO DOWN TREES AND POWER
LINES.

$$

VAZ007-009-015-180300-
/O.CON.KRNK.WI.Y.0008.000000T0000Z-080218T0300Z/
TAZEWELL-SMYTH-GRAYSON-
INCLUDING THE CITIES OF...TAZEWELL...MARION...INDEPENDENCE
226 PM EST SUN FEB 17 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

SOUTH WINDS WILL GUST AS HIGH AS 50 MPH THROUGH LATE AFTERNOON...
AND THEN WILL GRADUALLY BE DIMINISHING INTO EARLY THIS EVENING.
WINDS THIS STRONG WILL CAUSE SOME DIFFICULTY IN DRIVING. USE EXTRA
CAUTION. WIND GUSTS THIS STRONG MAY ALSO DOWN TREES AND POWER
LINES.

$$
000 
WWUS71 KRNK 180259
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 PM EST SUN FEB 17 2008

...WIND ADVISORY EXPIRES AT 10 PM...


VAZ007-009-010-015-WVZ042-180400-
/O.EXP.KRNK.WI.Y.0008.000000T0000Z-080218T0300Z/
TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
INDEPENDENCE...BLUEFIELD
959 PM EST SUN FEB 17 2008

...WIND ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

WINDS HAVE WEAKENED TO BELOW ADVISORY LEVELS ACROSS FAR WESTERN
VIRGINIA AND PORTIONS OF SOUTHEAST WEST VIRGINIA THIS EVENING.
HOWEVER SOME GUSTS TO BETWEEN 30 AND 40 MPH WILL REMAIN POSSIBLE
THROUGH MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 17, 4:09 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 17, 4:09 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 AM EST SUN FEB 17 2008

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH TODAY FROM THE WEST...INCREASING
SOUTHERLY WINDS AHEAD OF IT AND BRINGING WIDESPREAD SHOWERS BY
THIS AFTERNOON AND ESPECIALLY TONIGHT. THE FRONT SHOULD CROSS THE
AREA EARLY MONDAY...BRINGING GUSTY WEST WINDS...MOUNTAIN SNOW SHOWERS...
AND MUCH COLDER TEMPERATURES LATE MONDAY THROUGH TUESDAY. ANOTHER
WEATHER SYSTEM WILL APPROACH THE AREA TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEEING A SOLID OVERCAST DEVELOP OVER OUR TYPICAL UPSLOPE/WEDGE AREAS
FROM THE BLUE RIDGE EWD. STILL RADAR/OBS ARE PRECIP FREE. MAY SEE
VERY LIGHT RAIN/DRIZZLE DEVELOP TOWARD 12Z. SEEMS THE NAM IS
HANDLING THINGS SLIGHTLY BETTER THAN THE GFS AT THIS POINT...AND
LEANED TOWARD ITS SOLUTION TODAY.

WITH THAT IN MIND LOOKING AT CHANCE OF LIGHT RAIN SPREADING UP THE
BLUE RIDGE THIS MORNING...BUT NOT MUCH QPF. TEMPS/DEWPOINTS ARE ON
THE MILD SIDE...AND AS SKIES CLOUD UP...THEY HAVE BEEN STEADYING
OUT. NOT TOO CONCERNED WITH FREEZING RAIN. JUST HAVE A FEW SPOTS IN
NRN GREENBRIER THIS MORNING FOR LIGHT FZRA. MAIN CONCERN LOOKS TO BE
A STRONG 8H LLJ WITH MODELS SHOWING IN EXCESS OF 50-60 KNOTS. AT
THIS POINT LOOKS LIKE OUR WEDGE WILL KEEP WINDS AT BAY...BUT FAVORED
MOUNTAINS IN FAR SW VA WILL BE JUST OUTSIDE THE WEDGE. POTENTIAL FOR
WIND ADVISORY GUSTS EXISTS...BUT FOR ONLY THE HIGH PEAKS. WILL NOT
ISSUE A WIND ADVISORY AT THIS POINT BUT MENTION GUSTS TO 50 MPH IN
THE HAZARDOUS WEATHER OUTLOOK. MOST OF THE RAIN WILL BE DELAYED
UNTIL AFTERNOON. THE WEDGE LOOKS TO DWINDLE PRETTY FAST BY THIS
EVENING. FOR HIGHS KEPT IT CLOSE TO GUIDANCE IN THE WEDGE...AND
WARMER OUTSIDE IT.

TEMPS TONIGHT SHOULD STEADY OUT AND EVEN WARM IN A FEW
LOCATIONS...AS THE COLD FRONT AND COLDER AIR WILL BE DELAYED.
LOOKING AT THE COLD FRONT SWING THROUGH SE WV AROUND MIDNIGHT OR
SO...AND REACHING THE ERN CWA TOWAR DAWN. HAVE WEDGE BREAKING
OVERNIGHT AS RAIN AND STRONG LLJ ERODES FROM TOP DOWN. SPC HAS US IN
GENERAL THUNDER OUTLOOK...AND INSTABILITY INCREASES ESPECIALLY ON
THE NAM AS THE FRONT APPROACHES WV. HAVE THUNDER IN THE SW ZONES
EARLY THIS EVENING...SPREADING EAST INTO THE SRN CWA BY LATE
EVENING. POTENTIAL EXISTS FOR TRANSFER OF HIGHER WINDS WITH ANY
THUNDERSTORMS. WILL MENTION THIS IN THE HWO AS WELL. DRY SLOT SHOULD
WORK IN BEHIND THE FRONT TO DIMINISH POPS IN THE WEST AFTER MIDNIGHT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
GFS FAIRLY QUICK TO SHIFT SHWRS WITH FRONT EAST OF THE AREA BY
MONDAY MRNG BUT NAM QUITE A BIT SLOWER AND SREF SUGGESTS LEAVING
LOW CHC POPS IN PIEDMONT FOR A WHILE MONDAY MORNING. WRLY FLOW
BEHIND FRONT WILL INITIALLY BE DRY UNTIL FIRST MAIN S/WV ROUNDING
BOTTOM OF TROF REACHES WRN SLOPES LATE MONDAY...SO DEPICTED A
BREAK IN POPS IN THE WEST BETWEEN LATE SUNDAY NIGGHT AND MONDAY
AFTERNOON. WRLY FLOW AND TRAJECTORIES COMING FROM SRN IL AND KY
WILL LIMIT MSTR AND UPSLOPE PRECIP. TRIED TO DEPICT FALLING TEMPS
BY MIDDAY MONDAY AND COLDER MON NIGHT...SO MOST OF THE UPSLOPE
WILL CERTAINLY BE IN THE FROM OF SNOW SHWRS. DUE TO LIMTED MSTR
AND LESS THAN IDEAL TRAJECTORIES...TRENDED DOWN ON SNOW ACCUM ON
WRN SLOPES...1-2 INCHES MAX AND PROBABLY VERY ISOLD. WINDS NOT ALL
THAT IMPRESSIVE IMMEDIATELY BEHIND FRONT...BUT WITH SOME MIXING
MONDAY AFT COULD SEE GUSTS ALONG RIDGES NEAR 30 MPH.

TROF LIFTS OUT QUICKLY TUES SO WILL REDUCE POPS FOR UPSLOPE AREAS
TO SLIGT CHC BY MIDDAY. MAY NEED TO DROP EVEN EARLIER. GRADIENT
PICKS UP WITH LAST S/WV TUESDAY AND BETTER SUBSIDENCE BEHIND
IT...SO WIND GUSTS A LITTLE STRONGER THEN...BUT STILL PROBABLY
BELOW ADV CRITERIA. WILL HAVE TO KEEP AN EYE ON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
PATTERN EVOLVES INTO ZONAL SPLIT FLOW BY MID WEEK WITH COLD AIR
AND STRONG SFC HIGH OVER GREAT LEAKES WITH SERIES OF S/WVS AND
SOME GULF MSTR FROM THE SOUTHERLY BRANCH OF JET. FIRST WEAK
CLIPPER TYPE WAVE TO ARRIVE EARLY WED AND COULD BRING SOME SNOW
SHWRS BACK TO WRN SLOPES BRIEFLY. LOW CHC POPS AT BEST. THEN MUCH
BETTER WAVE PERHAPS BY THURS MORNING...TIMING WILL BE TOUGH...AND
WARM FRONTAL BOUNDAYR SOMEWHERE ACROSS MID ATLANTIC. 00Z GFS
NOW COLDER WITH BOUNDARY ACROSS SRN VA BUT ENSEMBLE SOLNS ALL OVER
THE PLACE BUT WITH MEAN 850 0 DEG C ISOTHERM IN CNTRL NC. HOWEVER
ECMWF QUITE A BIT WARMER...ESPECIALLY BY FRIDAY. WILL TREND TOWARD
COLDER SOLN AND ENSEMBLES...SO CUPLE DEG BELOW MOS GUIDE FOR
HIGHS...BANKING ON SHALLOW COLD AIR FROM SFC HIGH SPILLING OVER
IN FROM THE NORTHEAST BACK DOOR DIRECTION...BUT VERY HARD TO
PREDICT JUST HOW DEEP AND HOW FAR SOUTH COLD AIR WILL GO. FOR NOW
AM DEPICTING RA/SN CHANCES IN GRIDS FOR BOTH THURS AND FRIDAY AS
TWO MAIN WAVES KEEP OVERRUNNING PRECIP OVER AREA...HEAVIER
PROBABLY FARTHER SOUTH...BUT IN REALITY MUCH OF THIS BY FRIDAY
COULD END UP BEING FZRA IF WARMER AIR ALOFT PUISHES NORTH PER
ECMWF BUT SHALLOW WEDGE STAYS IN PLACE GIVEN STRONG HIGH.
CERTAINLY AN INTERESTING PTYPE FCST PROBLEM FOR END OF NEXT WEEK.

LIKELY THAT PRECIP WILL PUSH EAST BY SATURDAY...BUT THIS NOT A
CERTAINTY...AND ECMWF HAS YET ANOTHER MOIST SYSTEM APPROACHING BY
THAT TIME...SO LEFT SLIGHT CHC POP IN. WENT A LITTLE OVER GUIDANCE FOR
TEMPS ON SATURDAY GIVEN STRONG WAA IN ECMWF.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/... CIGS ARE VFR ATTM
ACROSS THE AREA BUT WILL LOWER DURING THE MORNING
HOURS...ESPECIALLY SOUTH OF ROANOKE AND SE FLOW INCREASES. LOW LVL
WIND SHEAR WILL BE AN ISSUE FOR MOST OF THIS TAF PERIOD AT ALL
SITES...THANKS TO A STRONG LOW LEVEL JET AHEAD OF THE COLD FRONT.
CIGS WILL BEGIN DROPPING TO MVFR AROUND OR SHORTLY AFTER DAWN WITH
LIGHT RAIN A POSSIBILITY. THE BEST CHANCE OF RAIN WILL BE IN THE
AFTERNOON...AND LOOK FOR CIGS TO DROP INTO IFR. THIS WILL CONTINUE
INTO TONIGHT. WINDS WILL SHIFT MORE FROM THE EAST SOUTHEAST TO
SOUTH IN THE WEST BY THIS EVENING. GUSTY WINDS CAN BE EXPECTED AT
BLF.

MVRF OR IFR CIGS POSSIBLE THROUGH TUESDAY WITH PERIODS OF SHOW
SHOWERS AT BLF AND LWB. THE CHANCE FOR PRECIPITATION
WILL ARRIVE WEDNESDAY NIGHT THROUGH FRIDAY WITH MVFR/IFR CIGS
POSSIBLE.

&&

.EQUIPMENT...
NOAA WEATHER RADIO STATION WNG-88 IN WEST JEFFERSON...NORTH CAROLINA
IS OFF THE AIR DUE TO TECHNICAL PROBLEMS. IT WILL LIKELY BE TUESDAY
BEFORE ISSUES ARE RESOLVED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...SK
NEAR TERM...WP
SHORT TERM...SK
LONG TERM...SK
AVIATION...WP
EQUIPMENT...JS
Hazardous weather outlook, Feb 17, 4:51 AM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 AM EST SUN FEB 17 2008

VAZ018-019-023-024-034-035-045>047-059-WVZ043-044-181000-
CRAIG-ALLEGHANY VA-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-SUMMERS-MONROE-
451 AM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ020-WVZ045-181000-
BATH-GREENBRIER-
451 AM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-015-WVZ042-181000-
TAZEWELL-SMYTH-GRAYSON-MERCER-
451 AM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS COULD GUST AS HIGH AS 45 MPH TODAY. THIS EVENING...A
FEW THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>006-018>020-VAZ010>014-016-017-022-032-033-043-044-058-181000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-ROANOKE-
PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
451 AM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED THIS EVENING
AHEAD OF A COLD FRONT. SOME OF THESE STORMS COULD BRING GUSTY
WINDS TO PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.